The annual ComicsPRo meeting is taking place in Memphis as I write this, a gathering of comics retailers and ann the most important vendors and publishers. It’s closed to the press and by all accounts, its the most important working conference of the year (but see my post on C3 a bit later.) I’ve already heard rumblings of some big announcements but on this year’s agenda Marvel’s future will probably be center stage.
Going into last year’s meeting, DC’s doldrums had everyone giving with the frowny face, but the announcement of REBIRTH gave everyone a lift in their loafers by the time they left.
This year, Marvel is rumored to be going to a meat (classic characters) and potatoes (big name creators) approach, and since they’ve tried everything else, why not? As you read this, Marvel’s David Gabriel will be talking to retailers, and I’ll report the leaks as soon as they hit the net. (And of course you are welcome to leak them here.) This will be followed by DC’s traditional four hour presentation. Friday is more presentations and a keynote speech by Boom!’s Ross Richie. And on Saturday retailers will get to tour Diamond’s legendary Olive Branch facility and and investigate their conspiracy theories about how Diamond hires box-crushing robots first hand. ***
As is tradition, retailer/journalist Matt Price will have reports from the event. Follow along here.
This year, swag has taken center stage, with shot glasses from Valiant mong other things:
— V4L14NT (@V4L14NT) February 15, 2017
— V4L14NT (@V4L14NT) February 14, 2017
Here’s the rest of the schedule, with cocktails, sessions and meetings galore.
6:30 PM – 8:00 PM Registration 2nd Floor Oxfor
Welcome Reception 1st Floor
(Sponsored by Eaglemoss) Magnolia Ballroom
2/16 Thursday (Retailers, Marvel, DC, Diamond only)
8:30 AM – 9:15 AM Registration – Light Snacks 2nd Floor
9:15 – 9:30 Welcome 2nd Floor Heritage II, III, IV
9:30 – 10:55 Marvel Comics Q&A with Marvel SVP David Gabriel 2nd Floor (Retailers Only)
11:00 – 12:00 Closed Membership Meeting (Members only).
12:00 – 1:20 Retailer Lunch (Retailers Only).
1:30 – 2:30 Diamond Comics Distribution Q&A
2:40 – 7:00 DC Comics (Retailers Only)
2:40 Welcome and intros
2:50 Editorial presentation with Publishers
3:30 Publishers Q&A
4:00 – 4:15 Break (Snacks)
4:15 DC Collectibles presentation
4:45 DC Collectibles Q&A
5:00 – 5:15 Break
5:15 Sales & Trade Marketing presentation
6:00 Sales & Trade Marketing Q&A
7:30-9:20 DC Dinner (Retailers Only) 1st Floor
Buffet: Southern Comfort Magnolia Ballroom
Fresh greens with cucumbers, cherry tomatoes and carrots, ranch and red wine vinaigrette
Pineapple cole slaw, Memphis honey bbq ribs, Barbeque chicken, Pasta Primavera, Crispy jojo’s, Collard greens braised with smoked turkey legs, Corn on the cob, Warm rolls, Pecan pie, southern peach crisp
9:30 – 10:30 Dark Horse Welcome Reception (Retailers and Vendors)
7:30 AM Vendor Registration
8:15 AM – 9:45 Breakfast 2nd Floor
Downtown Memphis Table Breakfast Buffet Heritage II, III, IV
Assorted breakfast breads, pastries, muffins, and croissants
Butter and fruit preserves, Sliced seasonal fruits, Granola with yogurt, Dry cereals with assorted milks, Bacon, Scrambled eggs, Breakfast potatoes O’Brien, Buttermilk biscuits with homemade sausage gravy, Oatmeal with crasins, brown sugar, and toasted almonds
8:25 Showcase Vendor Shout Out (5 min)
8:30 Hero Initiative (5 min)
8:35 Titan Comics (10 min)
8:50 Action Lab (10 min)
9:05 Space Goat (20 min)
9:25 Devil’s Due (10 min)
9:50 – 10:35 Workshops
Hiring, Training, and Managing Staff with an eye to increasing the bottom line
Finding the right employees can be difficult. Jenn Haines, of the Dragon, will give you tips on how to hire, train, and manage employees to run the store day to day, leaving you free to improve the profitability of the business. (Topics may include: interview questions, workplace resources, training and evaluations, etc.)
Using the Calendar to your advantage
We know you celebrate Free Comic Book Day! But how about Local Comic Shop Day®? Or Banned Books Week? Children’s Book Week? Reading Without Walls? Jack Kirby’s birthday? Learn to profit from the calendar. Celebrating Anniversaries and Commemorative Days can bring in new customers and reward existing customers. This panel will provide a calendar and a hand-out of event suggestions. Hosted by Gina Gagliano (First Second Books), Tucker Stone (Nobrow), Alex Cox (CBLDF), and Jim McLauchlin (Hero Initiative).
INCREASING REVENUES, DECREASING COSTS: BRAINSTORMING
Please join Joe Murray (Captain Blue Hen Comics), Marco Davanzo (Alakazam Comics), and Jen King (Space Cadets Collection Collection) as they lead the audience in brainstorming ways to increase revenues and decrease costs in your stores. We will use retailer feedback from the most recent retailer survey as a starting point.
10:45 – 11:00 Keynote Speech – Ross Richie
11:00 – 11:15 Industry and Memorial Awards Presentation
11:15 – 11:45 Industry Discussion
11:50 – 12:30 Workshops
Expand your customer base: Work with Schools!
Jenn Haines, of the Dragon, will walk you through the graphic novels presentations she takes to schools at the elementary and high school levels. She will show you how discussing the language of visual storytelling will not only engage kids to come to your store, but also show teachers how they can incorporate comics in their classroom, leading to increased library purchases. (Topics may include: which books to feature, how to differentiate the presentation for different audiences).
Using Social Media to drive customers into your shop
Hang out with John Dudas (Carol and John’s), Joe Field (Flying Colors), and Bret Parks (Ssalefish) as they talk you through some of the ways you can inspire your customers to shop local and engage the culture of your shop. From planning out a social media strategy, to creating engaging posts, along with tips on how to deal with situations that get out of control. Learn from their mistakes and let’s make Wednesdays great again! (This presentation will include lots of take away information from Facebook on page moderation, popular apps to create engaging posts, and a trimmed down blueprint class path specifically for small businesses).
Sell more Young Adult (YA) graphic novels!
In the early 2000s, the bookstore market underwent a radical change — the emergence of a teen category. Buoyed by books like The Hunger Games, Divergent, and The Fault in Our Stars, stores and libraries all over the country developed separate reading sections for teenagers, and YA books have become one of the fastest-growing categories in publishing ever since. After the success of kids sections in comics stores, how can stores build the readership for the next level of YA readers? This discussion will provide suggestions and a book list for creating a YA section. . Hosted by Gina Gagliano, First Second Books, and Filip Sablik, BOOM! Studios.
12:40 – 1:55 Lunch 2nd Floor
Buffet: South of the Border Heritage II, III, IV
Vegetarian Chowder, Field greens with diced peppers, mandarin oranges, tomatoes with cilantro lime vinaigrette and ranch dressing, Fire roasted corn and black bean salad, Seasoned ground beef, Chicken fajitas, Soft flour tortillas and hard taco shells, Shredded lettuce and cheese, Guacamole, salsa, and sour cream, Refried
12:50 Valiant (15 min)
1:05 IDW (20 min)
1:30 BOOM (20 min)
2:00 – 3:30 Roundtables (see Roundtable Assignment pages)
3:45 – 4:50 Sponsor Presentations
3:45 Oni (10 min)
3:55 Lion Forge (10 min)
4:05 Aftershock (10 min)
4:20 Dark Horse (15 min)
4:35 Image (15 min)
5:00 – 6:30 Roundtables (see Roundtable Assignment pages)
6:30 – 8:30 Break for Dinner (On your own)
8:30 CBLDF Cocktails
9:00 Auction to Support CDLDF
7:30 Bus load-in for Diamond Warehouse Tour. 8:00 AM – 10:20 AM Diamond Warehouse Tour. Olive Branch
Refreshments at the warehouse
10:00 AM – 10:45 AM Light Snacks/Not Breakfast
For those that don’t go on tour
10:45 AM – 12:05 PM Roundtables (see Roundtable Assignment pages)
12:05 PM – 12:20 PM Break
12:20 AM – 1:40 PM Roundtables (see Roundtable Assignment pages)
1:40 – 2:10 Closed Membership Meeting (Members only) 2nd Floor
Boxed Lunch Sandwiches Heritage II, III, IV
Ham & Cheese, Roast Turkey or Grilled Vegetable Wrap
Pasta Salad, Chips, Cookies, Bottled Water, Soft Drinks
2:10 End of Meeting
Heidi MacDonald is the founder and editor in chief of The Beat. In the past, she worked for Disney, DC Comics, Fox and Publishers Weekly. She can be heard regularly on the More To Come Podcast. She likes coffee, cats and noble struggle.